Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 36, NWS Las Vegas, NV

July 18, 2006Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 18, 2006, 3:18 PM MST for Mohave County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 3:18 PM MST (22:18 UTC)
Expired
Jul 18, 2006, 4:00 PM MST
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 103 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 182220
SVRVEF
AZC015-182300-
/O.NEW.KVEF.SV.W.0036.060718T2218Z-060718T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 PM MST TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 400 PM MST.

* AT 318 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED OVER CENTRAL MOHAVE COUNTY...OR ABOUT 6 MILES
  EAST OF KINGMAN...AND WAS MOVING NORTH AT 5 MPH AND WILL AFFECT
  TRAVELERS ALONG INTERSTATE 40.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

LAT...LON 3509 11398 3510 11384 3534 11389 3532 11402

$$


JS
1 follow-up statement
000 
WWUS55 KVEF 182256
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 PM PDT TUE JUL 18 2006

AZC015-182300-
/O.CON.KVEF.SV.W.0036.000000T0000Z-060718T2300Z/
MOHAVE AZ-
350 PM MST TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 350 PM MST...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE ON TIME AS NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THAT THE STORM IS WEAKENING. HOWEVER...RADAR IS INDICATING THAT 
MODERATE TO HEAVY RAIN CONTINUES IN THIS AREA AND WILL AFFECT 
DRIVERS TRAVELING ALONG INTERSTATE 40 EAST OF KINGMAN.

LAT...LON 3509 11398 3510 11384 3534 11389 3532 11402

$$


JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:14 AM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 18, 10:14 AM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1014 AM PDT TUE JUL 18 2006

.SYNOPSIS...MONSOON MOISTURE WILL STAY ENTRENCHED OVER THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN FOR THE REST OF THE WEEK.THIS WILL
BRING CONTINUED THUNDERSTORM CHANCES...WITH STORMS MOST LIKELY FROM
THE LATE AFTERNOON THROUGH THE OVERNIGHT HOURS EACH DAY.
TEMPERATURES WILL BE CLOSE TO NORMAL FOR THE REST OF THE WEEK...BUT
THE HUMIDITY WILL MAKE IT FEEL SOMEWHAT MUGGY.
&&

.UPDATE...SATELLITE SHOWS SIGNIFICANT CLEARING OVER THE SOUTHEAST
CWFA PROGRESSING NORTHWEST WITH TIME AS THE EASTERLY WAVE AND
MESOSCALE CONVECTIVE VORTEX LEFT OVER FROM LAST NIGHT DEPART.
UPDATED TO REDUCE CLOUD COVER IN MANY ZONES...AND ALSO REDUCED POPS
A BIT AS LACK OF SYNOPTIC AND MESOSCALE FORCING MECHANISMS WILL
PROBABLY LIMIT THUNDERSTORM INITIATION TO THE OROGRAPHICALLY FAVORED
AREAS. FLASH FLOODING THREAT IN THE BURN AREA IS STILL A SERIOUS
CONCERN...AS THIS AREA IS OROGRAPHICALLY FAVORED AND WILL ALSO GET
AN ASSIST FROM DIFFERENTIAL HEATING BOUNDARY FORMED BY THE BACK EDGE
OF THE CLOUDINESS.
&&

.SHORT TERM...STRETCHED A BIT FOR TIME AS MUCH TIME WAS USED ON
CURRENT WEATHER AND PAST ACTIVE WEATHER. CURRENT CONVECTION IN
SOUTHERN INYO COUNTY WILL CONTINUE TO MOVE WEST AND OUT OF THE AREA.
ANOTHER ROUND OF CONVECTION IS IN THE SOUTHEAST PART OF CWA AS
ANOTHER SHORT WAVE ROTATES OUT OF SOUTHERN ARIZONA THIS MORNING
TOWARDS THE NORTHWEST. HAVE UPPED THE POPS FOR TODAY AS A RESULT.
SEE THE MAIN PROBLEM TO ARISE FROM AFTERNOON CONVECTION WILL BE
FLOODING. KLAS AND KIGM IPW SENSORS SHOW PW UP TO 1.5 INCHES AND
MODEL PROFILES SHOW DEEP MOISTURE AS WELL. NO SIGNIFICANT CHANGE IN
PATTERN FORECASTED. THE AREA WILL REMAIN IN DEEP EASTERLY FLOW FOR
THE SHORT TERM. HAVE KEPT PRETTY MUCH THE DIURNAL PATTERN OF
CONVECTION IN THE FORECAST AND ONLY MINOR CHANGES TO TEMPERATURES.

.LONG TERM...MODELS STILL SHOW THE HIGH MIGRATING WEST OVER NORTHERN
NEVADA OR IDAHO THIS WEEKEND. THIS WILL STILL KEEP US IN WEAK EAST
FLOW AND NOT SUPPRESS THE THE FLOW/MOISTURE SOUTHWARD BY MUCH. DID
LOWER POPS A BIT ON THE LAST FEW DAYS BUT CONVECTION WILL NOT GO
AWAY AS TRAPPED MOISTURE WILL BE RECYCLED EACH DAY.

.AVIATION...TUESDAY WILL SEE ANOTHER CHANCE FOR LATE AFTERNOON AND
EVENING THUNDERSTORMS IN THE LAS VEGAS VALLEY.
OTHERWISE TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS... KVGT... KDRA...
KBIH... KDAG... KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...FLASH FLOOD WATCH FROM NOON UNTIL 10 PM TODAY FOR THE BURN
      AREAS OF CAZ525.

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 18, 9:49 AM MST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
949 AM PDT TUE JUL 18 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-191700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
949 AM PDT TUE JUL 18 2006 /949 AM MST TUE JUL 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
MONSOON MOISTURE IS IN PLACE OVER MUCH OF THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON...MAINLY OVER THE HIGHER TERRAIN. THE
STORMS WILL BE SLOW MOVERS...AND LOCALLY HEAVY RAINFALL COULD
PRODUCE FLASH FLOODING...ESPECIALLY IN RECENTLY BURNED AREAS.
THERE IS A FLASH FLOOD WATCH IN EFFECT FROM NOON UNTIL 10 PM FOR
THE MORONGO BASIN IN SOUTHERN SAN BERNARDINO COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY. ISOLATED FLASH FLOODING AND SEVERE WEATHER WILL BE POSSIBLE
EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:34 PM MSTSevere Thunderstorm WarningVEFMohave36 min
Jul 17, 6:18 PM MSTSevere Thunderstorm WarningVEFMohave42 min
Jul 17, 6:55 PM MSTSevere Thunderstorm WarningVEFMohave65 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.